Universal Journal of Accounting and Finance Vol. 3(4), pp. 135 - 145
DOI: 10.13189/ujaf.2015.030402
Reprint (PDF) (312Kb)


Why Market Returns Favor Democrats in the White House


Michael S Long *
Faculty of Finance & Economics, Rutgers Business School, USA

ABSTRACT

This study attempts to explain why the equity market earns greater returns for bearing risk when a Democrat is President in the USA versus a Republican. I look at data from 1929 through 2012. The data show that the value weighted return minus the corresponding period's risk free rate is 10.83% when a Democrat is President, versus a corresponding return of -1.20% under Republican Presidents. Two basic macroeconomic arguments exist that should affect market value between the two parties: differences in the risk free interest rates and differences in economic growth. On average the Democrats follow a policy of low interest rates. The rate of return on short-term T-bills averages 4.55% under the Republicans and a 2.48% under Democrats. Further, the Democrats overall economic policies create a higher average real growth rate with a 4.8% average versus only 1.8% under Republican administrations. Unfortunately, the growth and interest rate differences together do not explain the observed difference in equity market returns. A basic OLS approach with annual value weighted market returns minus the corresponding risk free rate as the dependent variable is run. Neither risk free interest rates nor real economic growth are significant in explaining the observed market returns though the party in power is significant predictor.

KEYWORDS
Asset Pricing, Market Returns, Political Parties, Market Performance

Cite This Paper in IEEE or APA Citation Styles
(a). IEEE Format:
[1] Michael S Long , "Why Market Returns Favor Democrats in the White House," Universal Journal of Accounting and Finance, Vol. 3, No. 4, pp. 135 - 145, 2015. DOI: 10.13189/ujaf.2015.030402.

(b). APA Format:
Michael S Long (2015). Why Market Returns Favor Democrats in the White House. Universal Journal of Accounting and Finance, 3(4), 135 - 145. DOI: 10.13189/ujaf.2015.030402.